Alert archive / Michigan / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Detroit, MI

May 20, 2020Midland County, Michigan

NWS Detroit, MI issued this flash flood warning at May 20, 2020, 8:29 AM EDT for Midland County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2020, 8:29 AM EDT (12:29 UTC)
Expired
May 20, 2020, 12:07 PM EDT
In force
4 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Emergency
Flash flood emergency
Damage threat
Catastrophic
Flood severity
Major

County Midland County, MI

The radar

The Detroit radar (KDTX), 123 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WGUS53 KDTX 201229
FFWDTX
MIC111-201815-
/O.NEW.KDTX.FF.W.0005.200520T1229Z-200520T1815Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
829 AM EDT Wed May 20 2020

...FLASH FLOOD EMERGENCY FOR LOCATIONS DOWNSTREAM OF SANFORD DAM...

The National Weather Service in Detroit/Pontiac has issued a

* Flash Flood Warning for...
  The Tittabawassee River from Sanford Dam to the Chippawassee School
  Area in...
  East central Midland County in southeastern Michigan...

* Until 215 PM EDT.

* At 817 AM EDT, county dispatch reported uncontrolled flow through 
  the emergency spillway and the imminent failure of Sanford Dam on 
  the Tittabawassee River.

  THIS IS A FLASH FLOOD EMERGENCY FOR LOCATIONS DOWNSTREAM OF 
SANFORD DAM TO THE CHIPPAWASSEE SCHOOL AREA AND MIDLAND! SEEK HIGHER 
GROUND NOW!

  HAZARD...Life threatening flash flooding from the failure of 
           Sanford Dam.

  SOURCE...County dispatch.

  IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER 
           GROUND NOW! IMMEDIATE EVACUATION for areas downstream 
           from the Sanford Dam along the Tittabawassee River.

* The nearest downstream town is Sanford...located immediately below
  the dam. The town of Averill is 3.5 miles downstream and the
  Chippawassee School Area is 8.5 miles downstream. Areas downstream
  from the Sanford Dam along the Tittabawassee River should be
  prepared for flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in low lying areas below the Sanford Dam you should move
to higher ground immediately. Follow evacuation instructions provided
by your local emergency officials. Do not attempt to drive across
flooded roadways.

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 4368 8436 4368 8442 4353 8417 4357 8417

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
DAM FAILURE...OCCURRING

$$

Behnke
1 follow-up statement
090 
WGUS73 KDTX 201607
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
1207 PM EDT Wed May 20 2020

MIC111-201552-
/O.CAN.KDTX.FF.W.0005.000000T0000Z-200520T1815Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Midland MI-
1207 PM EDT Wed May 20 2020

...THE FLASH FLOOD WARNING FOR EAST CENTRAL MIDLAND COUNTY IS
CANCELLED...

Now that the flood wave from the breach of Edenville and Sanford 
Dams has passed, rapid significant rises along the Tittabawassee 
river are no longer expected. Hence, the Flash Flood Warning for the 
river has been cancelled. Remaining major flooding along the river 
will be addressed by the existing areal flood warning along the 
immediate river basin.

Major flooding will continue along the Tittabawassee as runoff from 
excessive heavy rainfall continues and river level rises are 
exacerbated by the drainage of Wixom Lake and Sanford Lake now that 
the dams have been breached.

While remaining in significant flood, river levels should slowly 
begin to fall between Edenville and Sanford today. The river should 
crest at Midland this afternoon or evening at record levels most 
likely somewhere between 35 and 36 feet with significant flooding 
continuing in the city. River levels will continue to rise, but more 
gradually, through tonight downstream of Midland as the runoff 
continues to work its way toward the Saginaw River.

Follow evacuation instructions provided by your local emergency 
officials as river levels remain extremely high. Do not attempt to 
drive across flooded roadways. Please continue to heed any remaining 
road closures as well..

LAT...LON 4368 8436 4368 8442 4353 8417 4357 8417

$$

DG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at May 20, 7:32 AM EDT, 57 minutes earlier.

Area forecast discussion, May 20, 7:32 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
732 AM EDT Wed May 20 2020

.AVIATION...

VFR conditions prevail today as dry air continues to advect into the
lower levels. Broken coverage of mid and high clouds will remain
most prevalent over the Metro Detroit terminals today due to closer
proximity to the broad upper level system over the Tennessee Valley.
East to east-southeast winds become gusty to about 20 kt again this
afternoon. Gusts then diminish with the loss of daytime heating and
skies remain clear below 10 kft tonight.

 DTW THRESHOLD PROBABILITIES...

* None.

&&

.PREV DISCUSSION...
Issued at 402 AM EDT Wed May 20 2020

DISCUSSION...

Broad ridging expands over eastern North America today while the
early week cutoff low meanders over the Tennessee Valley and a deep
trough digs through the intermountain west. Deep-layer anticyclonic
flow and dry air will dominate the conditions for SE Michigan for
the most part with mostly sunny skies expected, though some moisture
and influence from the upper low to the south will result in periods
of mid and high clouds over the southern forecast area. At the
surface, high pressure over New England will expand westward into
our region. This setup more or less holds into Friday as the upper
air pattern stagnates until the western CONUS trough releases and
kicks the cutoff Tennessee low east.

Little temperature advection during this period means insolation and
air mass modification will be the primary driver of a gradual
warming trend. However, a subtle thermal trough appears to rotate
through the 850mb flow today which puts a lid on higher temp
response for the day. Highs in the 60s expected, though a few spots
across the north which see the most sun may overachieve into the
lower 70s. With easterly winds persisting, lakeshore areas will
continue to be a fair amount cooler. Lows tonight generally in the
mid to upper 40s with Metro Detroit seeing lower 50s.

A similarly dry and pleasant day in store for tomorrow with some
cloud cover again possible across the southern forecast area. The
thermal trough will depart which should help temperatures respond a
bit more into the lower 70s for most of the area. Cloud cover then
increases from south to north late Thursday evening as the stalled
upper low finally releases northeastward. A few light showers may
clip the area Friday, otherwise mostly cloudy skies will be the main
impact as the system gets shunted east over the upper Ohio Valley.

Ridging largely stays intact over the region over the weekend with
the warming trend continuing through the 70s and eventually into the
80s by Sunday into Monday. A weakening shortwave is progged to move
through Saturday night into Sunday, which presents the next chance
for showers and thunderstorms. A stronger wave then moves into the
upper Midwest on Sunday and leads to a downstream surge of higher
theta-e air into the Great Lakes. Still plenty of uncertainty as to
how this wave will evolve, but with a warm air and unstable air mass
in place this could present a better opportunity for thunderstorms
for Monday into Tuesday.

MARINE...

Broad area of low pressure is now centered south of the Great Lakes
over the Tennessee Valley and will remain there for the next few
days. Meanwhile, an area of high pressure will drop southward from
Quebec over the New England states today. This will result in a
continuation of easterly flow across the region through the end of
the week generally under 15 knots.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flash Flood Watch until noon EDT today for MIZ053.

     Lakeshore Flood Warning until 10 PM EDT this evening for MIZ070-076.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....TF
DISCUSSION...TF
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 20, 4:09 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
409 AM EDT Wed May 20 2020

MIZ047>049-054-055-060>063-068-069-075-082-083-210815-
Midland-Bay-Huron-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Washtenaw-Lenawee-Monroe-
409 AM EDT Wed May 20 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ070-076-210815-
Macomb-Wayne-
409 AM EDT Wed May 20 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Lakeshore Flood Warning is in effect today. Please see the latest
lakeshore hazard message for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ053-210815-
Saginaw-
409 AM EDT Wed May 20 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect today. Please see the latest flash
flood watch statement for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
409 AM EDT Wed May 20 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:37 PM EDTFlash Flood Warning EmergencyCatastrophic damage threatDTXMidland12 hr
May 19, 9:18 PM EDTFlash Flood WatchDTXSaginaw15 hr
May 19, 9:54 PM EDTRiver Flood WarningDTXLivingston6 days
May 20, 12:01 AM EDTRiver Flood WarningDTXMonroe5 days
May 20, 7:24 AM EDTAreal Flood WarningDTXMidland36 hr
May 20, 10:40 AM EDTRiver Flood WarningDTXLenawee, Monroe45 hr
May 20, 10:40 AM EDTRiver Flood WarningDTXMonroe11 hr

Nearby

Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.